Please use this identifier to cite or link to this item: http://dx.doi.org/10.14279/depositonce-7005
Main Title: Matchings with lower quotas: algorithms and complexity
Author(s): Arulselvan, Ashwin
Cseh, Ágnes
Groß, Martin
Manlove, David F.
Matuschke, Jannik
Type: Article
Language Code: en
Abstract: We study a natural generalization of the maximum weight many-to-one matching problem. We are given an undirected bipartite graph G=(A∪˙P,E) with weights on the edges in E, and with lower and upper quotas on the vertices in P. We seek a maximum weight many-to-one matching satisfying two sets of constraints: vertices in A are incident to at most one matching edge, while vertices in P are either unmatched or they are incident to a number of matching edges between their lower and upper quota. This problem, which we call maximum weight many-to-one matching with lower and upper quotas (WMLQ), has applications to the assignment of students to projects within university courses, where there are constraints on the minimum and maximum numbers of students that must be assigned to each project. In this paper, we provide a comprehensive analysis of the complexity of WMLQ from the viewpoints of classical polynomial time algorithms, fixed-parameter tractability, as well as approximability. We draw the line between NP-hard and polynomially tractable instances in terms of degree and quota constraints and provide efficient algorithms to solve the tractable ones. We further show that the problem can be solved in polynomial time for instances with bounded treewidth; however, the corresponding runtime is exponential in the treewidth with the maximum upper quota umax as basis, and we prove that this dependence is necessary unless FPT=W[1]. The approximability of WMLQ is also discussed: we present an approximation algorithm for the general case with performance guarantee umax+1, which is asymptotically best possible unless P=NP. Finally, we elaborate on how most of our positive results carry over to matchings in arbitrary graphs with lower quotas.
URI: https://depositonce.tu-berlin.de//handle/11303/7845
http://dx.doi.org/10.14279/depositonce-7005
Issue Date: 21-Nov-2016
Date Available: 25-May-2018
DDC Class: 510 Mathematik
004 Datenverarbeitung; Informatik
Subject(s): maximum matching
many-to-one matching
project allocation
inapproximability
bounded treewidth
License: https://creativecommons.org/licenses/by/4.0/
Journal Title: Algorithmica
Publisher: Springer
Publisher Place: New York, N.Y.
Volume: 80
Issue: 1
Publisher DOI: 10.1007/s00453-016-0252-6
Page Start: 185
Page End: 208
ISSN: 0178-4617
Appears in Collections:FG Kombinatorische Optimierung und Graphenalgorithmen » Publications

Files in This Item:
File Description SizeFormat 
10.1007_s00453-016-0252-6.pdf655.29 kBAdobe PDFThumbnail
View/Open


This item is licensed under a Creative Commons License Creative Commons